Pennsylvania, 2021Damaging Winds in Pennsylvania, October 21, 2021
October 21, 2021 · NWS CLE · 2 events in 1 county or zone
A surface low moved eastward across northern Lake Huron to the eastern shore of Georgian Bay during the afternoon through early evening of the 21st. Simultaneously, the trailing cold front swept generally eastward from western Ohio to far-southwestern New York and the Ohio/West Virginia border.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low moved eastward across northern Lake Huron to the eastern shore of Georgian Bay during the afternoon through early evening of the 21st. Simultaneously, the trailing cold front swept generally eastward from western Ohio to far-southwestern New York and the Ohio/West Virginia border. A quasi-linear convective system (i.e. QLCS) accompanied the cold front as the front encountered a high-shear/low-CAPE environment within the warm sector. This QLCS weakened as it entered northwest Pennsylvania and encountered decreasing MUCAPE as the boundary layer stabilized via nocturnal cooling. Even so, isolated straight-line wind damage occurred in Crawford County. The damaging gusts were probably the result of precipitation mixing stronger winds aloft down to the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Oct 21, 3:26 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Oct 21, 3:26 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
426 PM EDT Thu Oct 21 2021
.SYNOPSIS...
Cold front located from central Lake Erie to Mount Gilead
late this afternoon will continue to move eastward, reaching
the Ohio Pennsylvania border around sunset. A trough will then
linger through the weekend. Another low pressure system will
approach the area on Monday.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
A cold front was located from central Lake Erie to Mount Gilead
late this afternoon. This boundary will continue to move
eastward, reaching the Ohio Pennsylvania border around sunset.
These storms will have a chance of being surface based with the
lift being enhanced by a 50-60 knot 7H jet. If storms can grow
to a sufficient depth they could bring some of the stronger wind
to the surface.
As the cold front passes a westerly wind will become gusty and
continue into the overnight hours. Strongest winds look to be
during the evening and along the lakeshore through the
overnight. As the cold advection increases in the wake of the
cold front we will see an increase in showers off of the lake.
Best chances for these showers will from around 11 pm through 5
am. It will be cooler tonight with lows in the 40's to around
50.
Clouds should decrease across NW OH Friday morning while lake
effect cloud cover covers the eastern half of the CWA. Scattered
showers are expected to flow off the lake through the day,
especially from the Mid-Ohio region to the OH/PA border. It will
be much cooler on Friday with highs in the lower to mid 50's.
However a few spots across NW PA may remain in the upper 40's.
High pressure will ridge northward into the region from the
south Friday night. However an upper level trough is still
located over the central Great Lakes. This combined with cooler
air flowing over the Great Lakes should keep skies on the
cloudy side. there could be a few showers across NE OH into NW
PA but believe most will remain over the lake. Temperatures
will be on the cool side with lows ranging from the upper 30's
to mid 40's.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The upper level trough will pivot east across the area on Saturday.
Although the surface reflection will be weak, westerly low level
flow will develop on Lake Erie and lake effect rain showers are
expected to develop. The passage of the upper trough will provide
both moisture and support and raised pops to likely for the
lakeshore counties east of Cleveland. Moisture at 700mb strips away
by 03Z and coverage of showers will decrease through the overnight
hours.
A break is expected between systems on Saturday night with strong
moisture advection and isentropic ascent bringing chances of rain
back to the area on Sunday. It will likely take until Sunday
afternoon for rain to fill back in across NW Ohio.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Low pressure will move east across the Upper Ohio Valley on Monday.
The 12Z ECMWF has come into better agreement with the other long
range models on Monday, with the system pulling away to the east on
Tuesday. We can expect a brief break in precipitation in the Tuesday
to Wednesday time frame before the next strong trough approaches
from the west on Wednesday.
&&
.AVIATION /18Z Thursday THROUGH Tuesday/...
MVFR/IFR showers are occurring across northeast OH into NW PA.
This round of showers and isolated thunderstorms will move
eastward through 20Z. Attention then shifts westward to a cold
front that is located from The Islands to east of KFDY. Showers
and thunderstorms along this boundary should be a bit strong
with gusty winds the primary threat. MVFR and brief IFR
conditions are expected with this line of showers/thunderstorms.
Southwest winds become west in the wake of the cold front and
become gusty. Gusts may reach 30 knots at times into the
evening. Also in the wake of the cold front we expect to see a
period of MVFR ceilings. KMFD area may see some IFR at times,
especially overnight if the lake effect showers develop. These
lake effect showers will impact much of the eastern half of
northern OH into NW PA overnight. Scattered showers and the MVFR
conditions will continue into Friday afternoon.
Outlook...Periods of Non-VFR Friday afternoon through Sunday
with lower ceilings and scattered showers. Non-VFR possible
again on Monday in rain and lower ceilings.
&&
.MARINE...
A strong cold front is located across western Lake Erie with an
abrupt wind shift to the west and eventually north behind the
front. Winds behind the front will increase to 20-25 knots
with gusts as high as 35 knots this evening. Small Craft Advisories
remain in effect for all nearshore waters for tonight. The cold
front will exit to the southeast on Friday with winds decreasing
fairly quickly as high pressure builds into the Upper Great Lakes.
Generally good marine conditions will continue through the weekend.
The next system will approach the Great Lakes region from the Plains
Sunday night into Monday. Easterly winds will increase to 20-25
knots and Small Craft Advisories will likely be needed into Tuesday
with high winds and waves. This will also result in rising water
levels on the western basin of Lake Erie. Low pressure is expected
to pass south of Lake Erie on Tuesday then depart to the east
Tuesday night.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 8 AM EDT Friday for LEZ145>149.
Small Craft Advisory until midnight EDT tonight for LEZ142>144.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...MM
MARINE...KECHazardous weather outlook, Oct 21, 2:13 AM EST, 15 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
313 AM EDT Thu Oct 21 2021
LEZ142>146-162>166-OHZ003-006>011-017>021-027>031-036>038-047-220715-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-
Hancock-Seneca-Huron-Medina-Summit-Wyandot-Crawford-Richland-Ashland-
Wayne-Marion-Morrow-Holmes-Knox-
313 AM EDT Thu Oct 21 2021
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-147>149-167>169-OHZ012>014-022-023-032-033-089-PAZ001>003-
220715-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-Willowick to Geneva-on-
the-Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-
the-Lake to Conneaut OH beyond 5 nm off shoreline to US-
Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lake-Geauga-Ashtabula Inland-Portage-Trumbull-Stark-
Mahoning-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
313 AM EDT Thu Oct 21 2021
This Hazardous Weather Outlook is for Lake Erie, northeast Ohio and
northwest Pennsylvania.
.DAY ONE...Today and tonight.
There is a marginal risk for severe-level wind gusts today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 21, 12:26 PM EST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
126 PM EDT Thu Oct 21 2021
OHZ022-032-033-211830-
Portage OH-Stark OH-Mahoning OH-
126 PM EDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of southeastern
Portage, Mahoning and northeastern Stark Counties through 230 PM
EDT...
At 125 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alliance, or 10 miles northeast of Canton, moving northeast at 40
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Youngstown, Salem, Columbiana, Boardman, Alliance, Louisville,
Campbell, Canfield, Sebring, Austintown, Struthers, Poland,
Ellsworth, New Middletown, Lowellville, Beloit, Deerfield, Limaville,
North Jackson and Berlin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4077 8123 4094 8133 4113 8088 4113 8052
4091 8052 4090 8059 4090 8082 4093 8083
4093 8089 4090 8090 4090 8108 4080 8109
TIME...MOT...LOC 1725Z 246DEG 41KT 4089 8119
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LombardySpecial weather statement, Oct 21, 2:59 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Cleveland OH
359 PM EDT Thu Oct 21 2021
OHZ047-212045-
Knox OH-
359 PM EDT Thu Oct 21 2021
...A strong thunderstorm will impact portions of Knox County through
445 PM EDT...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm near
Centerburg, or 14 miles northeast of Westerville, moving east at 40
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Vernon, Gambier, Utica, Centerburg, Danville, Martinsburg, Gann
and Bladensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4024 8248 4027 8248 4027 8274 4028 8275
4035 8275 4034 8265 4039 8264 4048 8219
4027 8219 4024 8220
TIME...MOT...LOC 1958Z 252DEG 34KT 4028 8275
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHLocal storm report, Oct 21, 4:57 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
557 PM EDT THU OCT 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 2 NNE MANTUA 41.31N 81.20W
10/21/2021 PORTAGE OH FIRE DEPT/RESCUE
TREES DOWN AT ST. RT 82 AND SHELDON RD.
&&
KECLocal storm report, Oct 21, 5:26 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
626 PM EDT THU OCT 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TORNADO 3 W NORTH CANTON 40.87N 81.46W
10/21/2021 STARK OH PUBLIC
PICTURE OF A TORNADO CROSSING LAKE O
SPRINGS. TDS VISIBLE ON RADAR NEAR THE NORTH
CANTON AREA.
&&
DKLocal storm report, Oct 21, 5:35 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
635 PM EDT THU OCT 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 1 ESE WICKLIFFE 41.61N 81.45W
10/21/2021 LAKE OH PUBLIC
PICTURES OF DAMAGE TO TREES AND ROOF BLOWN
OFF HOUSE AT RUSH RD AND OH-84. POSSIBLE
TORNADO DAMAGE.
&&
DKThunderstorm Wind, Crawford
- When
- October 21, 5:44 PM EST
- Where
- Crawford County
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
Trees downed in Conneaut Lake.
Thunderstorm Wind, Crawford
- When
- October 21, 5:52 PM EST
- Where
- Crawford County
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
Trees downed in Hayfield Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Pennsylvania, October 21, 2021$8.5 million · EF2 · 10 events
- Flash Flood in California, October 21, 2021$3.2 million · 1 event
- Tornadoes and Damaging Wind in Ohio, October 21, 2021$675,000 · EF1 · 3 events
- Tornadoes and Damaging Winds in Ohio, October 21, 2021EF1 · 10 events
- Damaging Winds in Pennsylvania, October 21, 2021$28,000 · 74 kt wind · 4 events
- High Wind in Oregon, October 21 to 22, 202163 kt wind · 3 events
- Flood and Heavy Rain in California, October 21 to 24, 20213 events
- Flash Flood and Damaging Wind in Texas, October 21, 2021$5,000 · 58 kt wind · 2 events
- Damaging Wind in Georgia, October 21, 2021$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986170, 986174.